Thunderstorm Wind, Natrona
- When
- June 30, 12:12 PM MST to 12:34 PM MST
- Where
- Natrona County, 6 mi WNW of Midwest
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.453, -106.391
A thunderstorm brought strong wind to northern Natrona County. Wind gusts of 59 mph were reported along Interstate 25 to the west of Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm brought strong wind to northern Natrona County. Wind gusts of 59 mph were reported along Interstate 25 to the west of Midwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 11:44 AM MST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1244 PM MDT Sun Jun 30 2024 .KEY MESSAGES... - Widespread elevated to critical fire weather conditions are expected through this afternoon. - Isolated showers and thunderstorms are expected from Sweetwater County through Johnson County. Strong outflow wind gusts are the main concern. - Cooler and wetter conditions expected Monday, with the best chance of rain across northern Wyoming. - An active weather pattern will keep temperatures around or below normal with continued low chances of precipitation through midweek. Warmer and drier conditions are likely toward next weekend. && .DISCUSSION... Issued at 1240 PM MDT Sun Jun 30 2024 Mid/upper level flow has turned more southwesterly today in response to an approaching trough currently over the Pacific Northwest. This will be the impetus for our primary forecast concern today. A dry, mixing southwest wind will become widespread early this afternoon. Combined with temperatures peaking in the upper 80s west of the Divide and mid to upper 90s east, relative humidity will drop below 25 percent nearly everywhere and below 15 percent across most basins. Accordingly, widespread elevated to critical fire weather conditions are expected through the afternoon. With cured fuels across much of Natrona County we will continue the Red Flag Warning there. Otherwise, modest mixed layer instability (generally up to 500 J/kg) will develop across southern and central areas by early afternoon. CAMs have been fairly consistent with isolated convection breaking out across these areas, specifically from Sweetwater County through Natrona County. Associated soundings show the the classic inverted-v boundary layer; with DCAPE values over 1000 J/kg, strong to severe outflow wind gusts are the main concern with convection today. Wind and any convection will subside after sunset. However, the cold front associated with the incoming trough will begin pushing in to north and western Wyoming this evening, dropping southeast through the rest of the area through Monday morning. Showers are likely to sweep along this boundary as moisture returns to the area, with additional convection likely developing across northern Wyoming as increased upper level support arrives. Highs Monday will be cooler behind the front, generally peaking around normal for this time of year. It will be another breezy day, this time out of the west or northwest as a lee surface low forms across the Great Plains. Isolated showers may linger across the area through Tuesday, though drier air moving in will keep most areas precipitation free. There will be another surge of colder air during the morning, however, and highs Tuesday will be even cooler, only peaking into the upper 70s for most. Westerly flow keeps Wednesday mostly dry with temperatures recovering to around normal. However, there is some hints at the next trough dropping into northern Wyoming Wednesday evening, bringing another round of convection there. This solution takes the associated low to our east and then south through Thursday, with varying degrees on precipitation impacts to our area. For now, the main impact with this system in the forecast will be another cooler day on Thursday. Further ahead, ensemble cluster guidance is favoring an area of blocking high pressure developing to our west. This would likely lead to warmer and drier conditions into next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1135 AM MDT Sun Jun 30 2024 Winds begin to increase at most terminals within the first hour or two of the forecast period. Gusts 20 to 25kts should be expected at most terminals through the afternoon, then diminishing by around sunset. KRKS and KCPR will be the two terminals with the best chance of seeing any showers or thunderstorms today as Pacific moisture begins to push through. Spotty convection has been observed across the south and central portions this morning, but convection will generally be weak. A few stronger storms would be possible at the aforementioned terminals late in the afternoon, as diurnal heating and instability increases. Monday morning, a cold front will move west to east across the region. Showers are possible with the front, but confidence is not high on intensity of these showers, so have included several PROB30 groups to account for any stronger showers or storms that might occur along and behind the front. The cold front will not bring a strong wind shift, but gusty west winds will occur ahead of and behind the front for most terminals Monday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 1240 PM MDT Sun Jun 30 2024 A gusty and persistent southwest wind will help mix dry air to the surface. Combined with hot temperatures, relative humidity will fall below 25 percent for the majority of the area and below 15 percent for a good chunk of southern and central Wyoming. Elevated to critical fire weather conditions will continue through sunset before the wind begins to subside. Otherwise, isolated convection across these areas could result in strong to severe wind gusts as storms track to the northeast. Cooler and wetter conditions expected Monday behind a cold front, with the best rain chances across northern Wyoming. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for WYZ280. && DISCUSSION...Myers AVIATION...Hensley FIRE WEATHER...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 210 AM MDT Sun Jun 30 2024 WYZ001>020-022>030-011300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 210 AM MDT Sun Jun 30 2024 ...Red Flag Warning in Effect Sunday Afternoon for the Lower Elevations of Natrona County... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Elevated to critical fire weather conditions, with very dry air and gusty southwest wind. Temperatures will be above normal, with daytime highs topping out between 90 and 100 east of the Continental Divide, and 80s west. Isolated showers and storms over portions of central and southern Wyoming may bring gusty outflow up to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday...A storm system brings shower and thunderstorm chances, mainly across the northern half of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
1246 PM MDT Sun Jun 30 2024
WYZ019-030-301915-
East Sweetwater County-Green Mountains and Rattlesnake Range-
1246 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SWEETWATER COUNTY
THROUGH 115 PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles northwest of Wamsutter, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4193 10833 4206 10840 4239 10803 4204 10777
TIME...MOT...LOC 1845Z 236DEG 28KT 4203 10828
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HensleyThe Riverton/Lander radar (KRIW), 174 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196470.